Wisconsin, 2018

Flash Flooding and Flooding in Wisconsin, September 3 to 10, 2018

September 3 to 10, 2018 · NWS ARX · 22 events in 8 counties and zones

Thunderstorms with heavy rain moved across western Wisconsin during the evening of September 3rd. Rainfall amounts of 2 to 5 inches produced some flash flooding across portions of Monroe, Vernon, Crawford and Richland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
$504,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved across western Wisconsin during the evening of September 3rd. Rainfall amounts of 2 to 5 inches produced some flash flooding across portions of Monroe, Vernon, Crawford and Richland Counties. A mudslide occurred along State Highway 35 near Genoa (Vernon County). Roads were under water across Richland County and numerous roads were covered by 1 to 2 feet of water around Norwalk (Monroe County. An apartment complex was evacuated in Cashton (Monroe County) where the water was up to the first floor. Evacuations were performed in Ontario (Vernon County) where roads were also closed and in Coon Valley (Vernon County). Several school districts were were forced to postpone the first day of school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 4:52 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 3, 4:52 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
552 AM CDT Mon Sep 3 2018

..SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Mon Sep 3 2018

Main short-term fcst concerns are fog this morning then SHRA/TSRA
chances and heavy rain threat this afternoon and tonight.

Data analysis at 06z had a rather weak frontal boundary from NE WI
to western IA. Pressure gradients on either side of the boundary
were quite weak, with light winds at the sfc and aloft to near
700mb. Very moist BL either side of the front across WI, IA,
southern MN. All this a very favorable set up for BR/FG formation
early this morning, even under some cirrus debris clouds from
convection in SW IA to eastern KS.

03.00z models initialized without major errors. Initializations
could have been 'cleaner' with the pieces of shortwave energy
rotating thru the weaker troughing flow over the southwest CONUS.
Models in reasonable agreement today/tonight as the next stronger
wave in the flow lifts NE across the Upper Midwest today/tonight.
However, detail differences with the shortwaves continue to impact
SHRA/TSRA timing/chances into mid-week. Short-term fcst confidence
is average to good this cycle.

Abundant BL moisture to remain trapped in/under an shallow inversion
this morning, with rather light winds in the sfc-700mb layer and
cirrus clouds aloft. Fog is looking to persist at some locations
through mid morning, before slowly lifting/dissipating with eventual
diurnal warming later in the morning.

The rest of the short-term fcst continues to hinge on timing/
strength of shortwave energy thru the broad SW flow over the
region. Each wave to bring with it a round of increased lower
level thermo- dynamic forcing and moisture transport of a 1.75 to
2 inch PW airmass into/across the area. Loose model consensus for
the next of these waves in the train to lift into/across the area
this afternoon/evening with its round of deeper layered forcing
and moisture transport. Detail differences with timing/placement
of convection across the area but overall consensus is for a round
of SHRA/TSRA to lift north across the area this afternoon/evening.
Precip chances increasing to 60-70% along/south of I-90 by later
this afternoon spreading northward tonight looking well trended.
Deep layered shear is on the weak side thru this evening, with
main threat from TSRA more heavy rains. Given the very moist
airmass (PWs of 2+ std deviations above normal per NAEFS) and warm
cloud depths around 4K meters, TSRA will continue to be efficient
rain makers. Local rain amounts of an inch or more are possible
from stronger TSRA this afternoon/tonight. Even with TSRA looking
to be progressive today/tonight, attention will have to stay
focused on the rainfall and potential for runoff as much of the
landscape has been saturated by recent rains. Blend of guidance
highs in the 70s today, held down by plenty of clouds and
SHRA/TSRA spreading north this afternoon, look good.

.LONG TERM...(Tuesday through Sunday)
Issued at 314 AM CDT Mon Sep 3 2018

For Tuesday thru Wednesday night: main concerns this period are
heavy rain/flooding threat later Tuesday into Wed morning.

Model runs of 03.00z in reasonable agreement for portion of the
western CONUS troughing to move into the plains Tue, with this
trough and stronger pieces of shortwave energy lifting NE across the
region Tue night into Wed morning. Quieter westerly flow to build
across the region behind the trough later Wed/Wed night. Fcst
confidence this period is average to good with the larger scale
picture but average with the details.

Convection from later tonight lifts north of the fcst area with the
shortwave Tue morning for a lull in rain chances. Little change of
the airmass through Tue/Tue night though, with PW values progged in
the 1.75 to 2.25 inch range and warm cloud depths of 4K+ meters.
Lower level thermo-dynamic forcing and divergence aloft increase
again Tue afternoon/night with approach of the next shortwave energy
and trough axis. Lower level trough/front accompanies the mid level
features into/across the area from later Tue afternoon into Wed
morning. Strong F-gen forcing signal with the lower level trough
axis for linear forcing along the front/trough axis. Lower thru mid
level flow progged to be parallel to the forcing, with strong signal
for training/repeating SHRA/TSRA and a band of heavy/excessive rains
centered on Tue night. Models progging potential of 2 to 5 inches in
the band but Model differences impacting the location of the band.
Consensus has it impacting north-central IA to NE WI, which passes
across roughly the NW half of the fcst area. Model consensus may
still shift so will keep threat for heavy rains Tue night raised
across the entire fcst area. Consensus 70-90% SHRA/TSRA chances
translating across the fcst area Tue afternoon thru Wed morning well
trended for now. A few strong TSRA possible Tue afternoon/evening
but main threat is the heavy rains. See SWODY2 for more info.

Once the sfc thru mid level trough axis pass Wed morning, cooler and
much drier Can high pressure to slide into the Upper Midwest for Wed
afternoon/night for a much needed break from the rains. Any
lingering rain chances by Wed night limited to the south end of the
fcst area.

For Thursday through Sunday (days 4-7: main fcst concerns this
period are cooler, more September like temperatures and some
SHRA/TSRA chances mainly on Sat.

03.00z medium range model runs in decent agreement for quieter
westerly flow over the region Thu as troughing digs into the central
plains. Trough to continue digging Fri, then advance east across the
mid/upper MS valley Sat. Westerly flow to return Sunday. Day 4-7
fcst confidence is average this cycle.

Thu/Fri continue to trend as much needed drier days with below
normal temps as the Can high settles over the region. Some small
lingering precip chances across the far south end of the fcst area
but the overall trend for later in the week is dry. Plenty of lower
level detail differences with the passing mid level trough on Sat
but some SHRA/TSRA chances across mainly the south half of the fcst
area OK for now. Westerly flow Sunday brings with it some warming a
return to near normal temps along with a small SHRA/TSRA chance.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 552 AM CDT Mon Sep 3 2018

The same complicated convection pattern as we've had the past few
days continues across the taf sites today, and looks to continue
thru Wed morning before drier Canadian high pressure builds into the
region. BR/FG problematic across the area this morning. Surprising
that KRST remains VFR while some nearby sites are IFR/LIFR in
cigs/FG. Will continue trend for some MVFR/IFR BR at KRST for a time
this morning. BR/FG around KLSE is more on the ridge tops this
morning, with an IFR cig at KLSE. Will continue a mention of some
lower vsbys at KLSE thru mid morning. BR/FG lifts but mainly IFR
cigs looking to be stubborn thru the morning, only lifting to MVFR
for the afternoon. Meanwhile, the next round of SHRA/TSRA to lift
north across the area thru the afternoon/evening hours. Limited
mention of TSRA to VCTS/CB as confidence when a TSRA would move
across one of the airfields is not great and overall duration of TS
at one of the sites looks limited. As with the past few days, if a
stronger SHRA or TSRA would move across one of the airfields, a
short period of MVFR/IFR cigs/vsbys can be expected in the precip
core. Plentiful low level moisture and some weaker lift to remain
over the area later tonight for persistent MVFR cigs into Tue
morning.

&&

.HYDROLOGY...
Issued at 314 AM CDT Mon Sep 3 2018

The highest potential for additional heavy rains and possible flash
flooding, remains focused on the later Tuesday afternoon and Tuesday
night period. The next cold front will be advancing into the area
with strong moisture transport focused into the front. An axis of
high precipitable waters, at and above 2 inches, will reside ahead
of the front. Strong linear forcing signal with the approaching
front, with the sfc-mid level flow parallel to the front/forcing.
The concern is where will the strongest forcing/lift/training set up
to produce a band of heavy/excessive rains. Consensus at this time
is from north-central IA to NE WI, cutting across the NW half of the
fcst area. However, plenty of variability exists among the 03.00z
model solutions, with potential for the axis to still shift. Much of
the landscape is saturated from rains of the past week. Any
additional heavy rains have the potential to quickly producing
runoff and rises/flooding on area rivers and streams. A flash flood
watch is likely to be needed for some portion of the area Tue night,
but uncertainty remains on the location.

Flooding continues along parts of the Kickapoo River and for now,
levels continue to go down. High water is also occurring along
portions of the Turkey River. See the latest flood statements for
more details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....Lawrence
HYDROLOGY....RRS
Hazardous weather outlook, Sep 3, 2:31 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 AM CDT Mon Sep 3 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
331 AM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Showers and storms are likely this afternoon and tonight. Heavy
rain is possible with most thunderstorms, with the potential for
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More showers and storms are expected mainly Tuesday afternoon
into Wednesday morning. This round of storms could bring more
widespread heavy rains to the area, with several inches of
accumulation possible. With wet soils unable to hold much more
rain, heavy rainfall would likely result in localized to
widespread flooding. A few stronger storms with hail and gusty
winds are also possible Tuesday afternoon and evening.

After Wednesday, smaller shower and storm chances are generally
confined to sections of northeast Iowa and southwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS

In the hours before

Local storm report, Sep 3, 5:57 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HEAVY RAIN       2 NNW FAYETTE           42.87N 91.82W
09/03/2018  M1.00 INCH       FAYETTE            IA   AMATEUR RADIO

&&

JSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood, 7 flash flood, 4 heavy rain. Local standard time, as filed.

Heavy Rain, Richland

When
September 3, 9:20 AM CST to September 4, 2:10 AM CST
Where
Richland County, 1.71 mi SW of Buck Creek
Reported by
Public
Coordinates
43.400, -90.390

Near Rockbridge, 2.57 inches of rain fell.

Heavy Rain, Vernon

When
September 3, 11:10 AM CST to September 4, 2:40 AM CST
Where
Vernon County, 0.69 mi N of Viroqua
Reported by
COOP Observer
Coordinates
43.560, -90.880

The COOP observer in Viroqua measured 2.81 inches of rain.

Heavy Rain, Vernon

When
September 3, 11:10 AM CST to 11:00 PM CST
Where
Vernon County, Newry
Reported by
Public
Coordinates
43.720, -90.820

Along the Vernon/Monroe County line north of Westby, 4.75 inches of rain fell.

Heavy Rain, Vernon

When
September 3, 11:20 AM CST to September 4, 2:00 AM CST
Where
Vernon County, 1.71 mi SW of Hillsboro
Reported by
COOP Observer
Coordinates
43.630, -90.370

The COOP observer near Hillsboro measured 4.4 inches of rain.

Flood, Vernon

When
September 3, 2:00 PM CST to September 10, 4:30 PM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
RAWS
Coordinates
43.503, -90.669

Runoff from heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested just over five feet above the flood stage at 19.05 feet on September 5th.

Flood, Crawford

When
September 3, 6:35 PM CST to September 8, 5:20 PM CST
Where
Crawford County, 1.77 mi W of Gays Mills to 1.72 mi W of Gays Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rains pushed the Kickapoo River out of its banks in Readstown. The river crested over six feet above the flood stage at 17.3 feet on September 5th.

Flash Flood, Vernon

When
September 3, 8:05 PM CST to September 4, 5:15 AM CST
Where
Vernon County, 1.74 mi ESE of Folsom to 0.58 mi E of Newry
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$105,000
Reported by
Law Enforcement
Coordinates
43.424, -90.817

Runoff from heavy rain caused flash flooding to occur across portions of Vernon County. Several roads were under water around Readstown including County Highway M. In Ontario, evacuations were performed and several roads were closed including County Highways F and P.

Flood, Crawford

When
September 3, 8:05 PM CST to September 4, 5:15 AM CST
Where
Crawford County, 1.16 mi NNW of Star Vly to 2.11 mi NW of Soldiers Grove
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$69,000
Reported by
Law Enforcement
Coordinates
43.394, -90.882

Runoff from heavy rains pushed several streams out of their banks across Crawford County. The flooding closed several roads including State Highways 171, 179 and 131 along with numerous county and township roads.

Flash Flood, Juneau

When
September 3, 8:10 PM CST to September 4, 5:15 AM CST
Where
Juneau County, 2.76 mi NW of Union Center to 5.04 mi SW of Union Center
Cause
Heavy Rain
Property damage
$230,000
Crop damage
$73,000
Reported by
Law Enforcement
Coordinates
43.708, -90.310

Several roads were closed with high water covering others across the southern portions of Juneau County. In Mauston, flooding from the Lemonweir River closed several city streets and prompted evacuations along Maple Drive where the utilities were shut off. Some homes had water in their basements.

Flash Flood, Richland

When
September 3, 8:25 PM CST to September 4, 5:15 AM CST
Where
Richland County, 0.58 mi NE of Cazenovia to 4.49 mi SE of Bunker Hill
Cause
Heavy Rain
Property damage
$336,000
Crop damage
$203,000
Reported by
Trained Spotter
Coordinates
43.525, -90.191

Runoff from heavy rains caused numerous streams across Richland County to go out of their banks. The flooding caused several roads to be closed including U.S. Highway 14, State Highways 56, 58, 80 and 131 along with numerous county and township roads.

Flash Flood, Vernon

When
September 3, 8:28 PM CST to September 4, 5:15 AM CST
Where
Vernon County, 0.69 mi N of Genoa to 1.67 mi NNW of Genoa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.590, -91.220

Runoff from heavy rain caused a mudslide to occur along State Highway 35 near Genoa where flooding occurred along the small creek that runs through town.

Flash Flood, Vernon

When
September 3, 9:21 PM CST to 11:30 PM CST
Where
Vernon County, 1.47 mi NNW of Esofea to 1.54 mi NNW of Esofea
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.650, -90.980

A vehicle and person were trapped in flood waters near the intersections of County Highways B and KK northwest of Esofea.

Flood, Vernon

When
September 3, 9:30 PM CST to September 5, 2:25 PM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from heavy rains pushed the Kickapoo River out of its banks in Ontario. The river crested over four feet above the flood stage at 20.72 feet on September 5th.

Flash Flood, Monroe

When
September 3, 10:00 PM CST to September 4, 5:15 AM CST
Where
Monroe County, 4.15 mi SW of Portland to 2.94 mi SSW of Wilton
Cause
Heavy Rain
Property damage
$285,000
Crop damage
$49,000
Reported by
Law Enforcement
Coordinates
43.728, -90.909

Across the southeast portions of Monroe County, there were numerous reports of water over roads. The water was 1 to 2 feet deep in parts of Norwalk. In Cashton, an apartment complex was evacuated where the water was up to the first floor. Mudslides occurred north of Cashton on State Highway 27 and on County Highway N. Several roads were closed because of water over them or washed out culverts.

Flash Flood, Vernon

When
September 3, 11:25 PM CST to September 4, 5:15 AM CST
Where
Vernon County, 1.69 mi ENE of Coon Vly to 4.05 mi ENE of Chaseburg
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
43.711, -90.990

Runoff from heavy rains pushed Coon Creek out of its banks northeast of Coon Valley to Chaseburg. A bridge collapsed on County Highway P northeast of Coon Valley. Portions of Coon Valley were evacuated along Nelson Street and water was at least a foot over the State Highway 162 bridge.

Flood, Crawford

When
September 4, 12:15 AM CST to September 9, 2:00 AM CST
Where
Crawford County, 0.47 mi SSW of Soldiers Grove to 0.45 mi SSW of Soldiers Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.394, -90.774

Runoff from heavy rains pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested over four feet above the flood stage at 17.21 feet on September 5th.

Flood, Vernon

When
September 4, 12:00 PM CST to September 6, 7:25 AM CST
Where
Vernon County, 1.13 mi NW of La Farge to 0.83 mi NW of La Farge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.582, -90.646

Runoff from heavy rains pushed the Kickapoo River out of its banks in La Farge. The river crested over a foot above the flood stage at 13.29 feet on September 4th.

Flood, Vernon

When
September 4, 3:30 PM CST to September 5, 3:30 PM CST
Where
Vernon County, Kickapoo Center to 0.79 mi W of Kickapoo Center
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.470, -90.700

State Highway 131 was closed near County Highway S near Readstown because of flooding along the Kickapoo River.

Flood, Richland

When
September 4, 4:36 PM CST to September 5, 4:30 PM CST
Where
Richland County, 2.05 mi SE of Richland Center to 1.43 mi SSE of Richland Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.310, -90.350

Runoff from heavy rain caused flooding along the Pine River. County Highway O was closed at County Highway OO because of this flooding.

Flood, La Crosse

When
September 5, 9:00 AM CST to September 7, 9:30 PM CST
Where
La Crosse County, 0.78 mi SW of Medary to 1.22 mi S of Medary
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.861, -91.210

Runoff from heavy rains pushed the La Crosse River out of its banks in La Crosse. The river crested almost two feet above the flood stage at 9.23 feet on September 6th.

Flood, Trempealeau

When
September 5, 2:30 PM CST to September 9, 7:10 PM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

Runoff from heavy rains pushed the Trempealeau River out of its banks in Dodge. The river crested around a foot and a half above the flood stage at 10.65 feet on September 8th.

Flood, Jackson

When
September 5, 2:35 PM CST to September 6, 3:35 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested just over two feet above the flood stage at 49.03 feet on September 5th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781814, 781812, 781816, 781801, 785884, 785885, 781412, 786708, 781404, 781403, 781402, 781413, 785882, 781793, 786734, 785886, 785883, 781884, 781898, 785879, 785875, 785877.